Arkansas, 2007

Flash Flooding in Arkansas, December 15, 2007

December 15, 2007 · NWS LZK · 2 events in 2 counties and zones

Low pressure near the Gulf Coast was responsible for pushing a large amount of moisture into Arkansas. The approach of a cold front triggered thunderstorms and widespread heavy rain on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Low pressure near the Gulf Coast was responsible for pushing a large amount of moisture into Arkansas. The approach of a cold front triggered thunderstorms and widespread heavy rain on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 15, 5:32 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 15, 5:32 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
532 AM CST SAT DEC 15 2007

.AVIATION...
LARGE AREA OF RAIN WITH ISOLATED THUNDER CURRENTLY MOVING THROUGH
THE STATE. CIGS/VISBYS WILL REMAIN IFR TO LIFR THIS MORNING...AND
WILL LIFT SOME WHEN DRY SLOT MOVES IN FROM THE WEST. HOWEVER...UPPER
LOW WILL BRING WRAP AROUND MOISTURE LATER THIS AFTERNOON AND THIS
EVENING. NORTHERN SITES WILL SEE RAIN MIX WITH SNOW...AND THEN
CHANGE TO ALL SNOW THIS AFTERNOON. KHOT...KLIT...AND KPBF WILL SEE
RAIN MIX WITH SNOW BEFORE 00Z AND CONTINUE THROUGH MID EVENING. KLLQ
WILL SEE ALL RAIN THIS EVENING...AS MOISTURE LEAVES BEFORE COLDER
AIR GETS THAT FAR SOUTH. HAVE REMAINED PESSIMISTIC ABOUT CLEARING
OVERNIGHT...AND KEPT MVFR CIGS IN THROUGH 12Z.
&&

.PREV DISCUSSION... /ISSUED 325 AM CST SAT DEC 15 2007/

SHORT TERM...TODAY THROUGH TUESDAY
UPPER TROF MOVING ACROSS THE PLAINS TODAY WILL PASS THE AREA
TONIGHT. APPEARS THE TROF MAY STILL BE OPEN AS IT REACHES THE AREA
WITH THE MAIN CENTER NEAR THE NORTHERN BORDER OF THE STATE. A LARGE
AREA OF RAIN WITH EMBEDDED ELEVATED THUNDERSTORMS WAS MOVING ACROSS
THE AREA EARLY THIS MORNING. THIS SHOULD BE COVERING THE EASTERN
HALF OF THE AREA AT 12Z WHILE WESTERN AREAS WILL GET A LULL AS
SOMEWHAT OF A DRY SLOT MOVES IN. BASED ON THIS SETUP...LEFT 100 POPS
IN THE EASTERN HALF FOR THIS MORNING WITH LOWER POPS TO THE WEST.
THE DRY SLOT SHOULD COVER THE ENTIRE AREA BY MIDDAY AND CONTINUED
CHANCE POPS FOR THAT PERIOD. THE WRAPAROUND MOISTURE ASSOCIATED WITH
THE MAIN TROF WILL MOVE INTO WESTERN AREAS DURING THE AFTERNOON AND
INCREASED POPS BACK TO LIKELY IN THE NORTHWEST BY LATE AFTERNOON.
THIS SECOND AREA OF MOISTURE WILL PASS ACROSS THE AREA EARLY TONIGHT
AND WILL BE MAINLY PAST THE AREA BY 06Z. CONTINUED SMALL POPS IN THE
NORTHEAST FOR AWHILE AFTER MIDNIGHT. DRY WEATHER SHOULD COVER THE
AREA FROM SUNDAY AND BEYOND AS WEAK UPPER RIDGING MOVES IN AND A
SURFACE HIGH PRESSURE SYSTEM WILL BE IN THE AREA.

TEMPS AT THE REPORTING STATIONS HAVE REMAINED RATHER STEADY THROUGH
THE NIGHT AND HAVE BEEN ABOVE FREEZING. A FEW AREAS IN THE NORTHWEST
WERE IN THE 33 TO 34 DEGREE RANGE AND SOME SLEET HAS BEEN MIXED IN
AT TIMES WITH SOME PATCHY FREEZING RAIN...MAINLY AT HIGHER
ELEVATIONS WHERE TEMPS MAY BE AT FREEZING. TEMPS SHOULD NOT CHANGE
MUCH THROUGH TODAY BUT DID ALLOW FOR A FEW DEGREES OF WARMING AS
CLOUDS MAY THIN WITH THE DRY SLOT. STILL LOOKS LIKE SOME AREAS IN
THE NORTHWEST COULD HAVE A MIXTURE OF SNOW AND SLEET AND MAYBE SOME
ISOLATED FREEZING RAIN...SO WILL CONTINUE THE WINTER WEATHER
ADVISORY. HOWEVER...DO NOT SEE THIS FOR JOHNSON AND POPE COUNTIES.
SOME OF THE HIGHER ELEVATIONS IN THE NORTHERN PARTS OF THOSE
COUNTIES COULD SEE SOME MIXED PRECIP BUT IN THE ARKANSAS RIVER
VALLEY WHERE THE MAJORITY OF THE RESIDENTS OF THOSE COUNTIES
ARE...TEMPS WILL STAY SAFELY ABOVE FREEZING. THUS THOSE TWO COUNTIES
WERE DROPPED FROM THE ADVISORY. AS THE UPPER TROF MOVES INTO THE
AREA LATER THIS AFTERNOON AND EVENING...TEMPS WILL DROP THROUGHOUT
THE AIR COLUMN AND PRECIP SHOULD MIX WITH AND CHANGE TO SNOW IN MANY
AREAS. MOISTURE NOT LOOKING REAL GREAT AS THIS HAPPENS SO SNOW
ACCUMULATIONS IN MOST AREAS SHOULD BE VERY MINOR IF ANYTHING. THE
EXCEPTION COULD BE IN THE NORTH CLOSER TO THE TROF AXIS. AN INCH OR
TWO OF ACCUMULATION IS STILL POSSIBLE THERE. A SNOW ADVISORY
CONTINUING INTO TONIGHT MAY BE NEEDED THERE BUT WITH THE ONGOING
WINTER WEATHER ADVISORY IN PLACE THERE...WILL LET DAY SHIFT MAKE THE
NECESSARY ADJUSTMENTS TO THAT LATER TODAY. ALSO THE SURFACE LOW TO
THE EAST OF THE AREA WILL DEEPEN RESULTING IN INCREASING WINDS. IT
LOOKS LIKE WINDS MAY REACH LAKE WIND ADVISORY LEVELS TONIGHT
ESPECIALLY IN THE EAST. WILL LET DAY SHIFT EVALUATE THIS AS
WELL.

LONG TERM...TUESDAY NIGHT THROUGH FRIDAY NIGHT
SYSTEM MOVES INTO THE REGION WEDNESDAY...BRINGING RAIN CHANCES BACK
TO THE STATE WEDNESDAY AND WEDNESDAY NIGHT. SURFACE LOW MOVES
QUICKLY OFF TO THE NORTHEAST ON THURSDAY...TAKING PRECIPITATION WITH
IT. HIGH PRESSURE FOLLOWS...BEFORE NEXT SYSTEM MOVES INTO THE REGION
FOR JUST BEYOND THE LONG TERM. TEMPERATURES WILL BE ABOVE NORMAL...
BUT DID GO A FEW DEGREES COOLER THAN GUIDANCE.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BAXTER-
BOONE-MARION-NEWTON-SEARCY.

&&

AVIATION...58
Hazardous weather outlook, Dec 15, 5:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SAT DEC 15 2007

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST SAT DEC 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE TODAY ACROSS THE STATE AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. IN THE HIGHER ELEVATIONS OF
NORTHWEST ARKANSAS...SOME SLEET OR FREEZING RAIN MAY MIX IN WITH THE
RAINFALL THIS MORNING.

DRIER AIR WILL MOVE INTO THE STATE FROM WEST TO EAST THIS MORNING
INTO EARLY AFTERNOON. HOWEVER...THE UPPER LEVEL LOW WILL BRING WRAP
AROUND MOISTURE TO THE STATE LATE THIS AFTERNOON INTO THIS EVENING.
IN NORTH CENTRAL ARKANSAS...RAIN WILL MIX WITH SNOW...BEFORE
CHANGING OVER TO ALL SNOW AFTER SUNSET. ACCUMULATIONS WILL BE AROUND
ONE INCH...WITH UP TO TWO INCHES POSSIBLE CLOSE TO THE MISSOURI
BORDER. MUCH OF THE SNOW WILL STICK IN GRASSY AREAS...BUT SOME ROADS
MAY BECOME SLICK WHEN TEMPERATURES FALL BELOW FREEZING.

IN AREAS NORTH OF LITTLE ROCK...RAIN MAY MIX WITH SNOW THIS
EVENING. WHILE MOISTURE WILL LIMITED...SOME SNOW FLURRIES OR A
DUSTING OF SNOW ON GRASSY AREAS IS POSSIBLE. THERE WILL BE LITTLE TO
NO SNOW ACCUMULATION ACROSS CENTRAL AND WESTERN ARKANSAS.

SOUTHERN ARKANSAS MAY SEE A FLURRY OR TWO...BUT THE COLDER AIR WILL
NOT REACH THIS AREA UNTIL AFTER THE MOISTURE HAS MOVED OUT OF THE
STATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY WEATHER WILL RETURN SUNDAY AND CONTINUE THROUGH TUESDAY...BEFORE
THE NEXT CHANCE OF RAIN MOVES IN FOR THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

58

The radar

The Little Rock radar (KLZK), 128 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
December 15, 6:45 AM CST to 9:00 AM CST
Where
Clark County, 1.75 mi NNE of Majors to 1.79 mi NNE of Majors
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.245, -93.463

Heavy rains from thunderstorms caused a bridge on Center Ridge Road at Rowe Creek to flood. The location was about a mile and a half south of Amity. A car was washed off the bridge, but the motorist escaped uninjured.

Flash Flood, Prairie

When
December 15, 9:00 AM CST to 7:00 PM CST
Where
Prairie County, 1.36 mi ENE of Four Mile Corner to 1.51 mi ENE of Four Mile Corner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.978, -91.528

Thunderstorms with heavy rain caused flooding in the area around Tubbs Creek, about a mile and a half west of Des Arc. Arkansas Highway 38 was closed for approximately 10 hours due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62869, 62872.